Dense Fog, Alexander
- When
- April 24, 2:00 AM CST to 7:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog blanketed southern Illinois during the early morning hours. Visibility was reduced to one-quarter mile or less.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog blanketed southern Illinois during the early morning hours. Visibility was reduced to one-quarter mile or less. The dense fog occurred on the western periphery of a surface high pressure ridge that extended from the Upper Ohio Valley southward across the southern Appalachian Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 23, 11:04 PM CST, 2 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1204 AM CDT SUN APR 24 2016 .SHORT TERM...(Tonight through Monday night) Issued at 139 PM CDT Sat Apr 23 2016 Any remaining low level clouds will continue to dissipate before evening. Otherwise clear skies will prevail through Sunday as the axis of the surface high pressure ridge shifts to the eastern seaboard by Sunday afternoon. This will also allow winds to shift to a southerly direction by Sunday morning boosting temperatures to around 80/lower 80s Sunday afternoon. Monday becomes a transition day as surface low pressure develops to our north and west. This will be close enough to warrant small chance POPS in our NW tier of counties beginning Monday/Monday afternoon and then mainly north of I-64 Monday night. Dry weather will dominate elsewhere through Monday night compliments of the continuing influence of surface high pressure. .LONG TERM...(Tuesday through Saturday) Issued at 139 PM CDT Sat Apr 23 2016 Average confidence starts off the long term with forecast models in fairly good agreement, but still some uncertainty over convective timing and placement. Confidence decreases to below average by late next week with greater model variability regarding the potential arrival of another storm system next weekend. Starting with Tuesday, a cold front is forecast to be draped just north of the region along the I-70 corridor. This front should drop south through the forecast area during the day Tuesday prior to stalling near or just south of the region Tuesday night. Moisture pooling along this front will yield somewhat better instability by Tuesday afternoon, and consequently the potential for scattered thunderstorm development. The stalled frontal boundary is forecast to move back to the north as a warm front on Wednesday as low pressure slowly tracks east from the Central Plains into the Missouri Valley. The greatest potential for showers and thunderstorms in the immediate area should arrive Wednesday afternoon into Wednesday night as shortwave energy pivots northeast into the Middle Mississippi Valley. There remains some concern for strong to severe thunderstorms during this time frame given the juxtaposition of instability and bulk shear, but it is still too early to iron out the details. Beyond Wednesday night, the forecast becomes much less certain. The ECMWF and Canadian both sweep most of the precipitation potential south and east of the area on Thursday in the wake of a cold frontal passage. The incoming drier air mass delays the next chance of storms until late Friday night or Saturday (ECMWF) and possibly even later (Canadian). Meanwhile, the GFS keeps a quasi-stationary frontal boundary in the general vicinity through the period. With a much more humid air mass, the potential for at isolated to scattered thunderstorms also sticks around through late week. At this point, the current forecast reflects a blend of models, which keeps very small chances in from Thursday through Friday night, and introduces somewhat better chances by Saturday with the approach of our next storm system. Much of the extended period will be influenced by southwesterly flow of varying degree. As a result, temperatures are forecast to be warmer than normal through the period. Highs should range from the upper 70s to lower 80s, with lows in the upper 50s to lower 60s. && .AVIATION... Issued at 1203 aM CDT Sun Apr 24 2016 Quite a quandry with weak surface pressure gradient along and east of the Mississippi River, along the western extension of the high pressure ridge and a sharper gradient over Missouri as of 04z Sunday. Seeing alot of visibility observations dip into the MVFR to IFR/LIFR category across Southern IL and adjoining parts of KY and IN. With unrestricted ceilings and an implied ridge axis over the same area, temperatures/dewpoint depressions have rapidly diminished, generating dew and some fog. However, horizontal/slant/vertical visibilities from sites, such as KPAH, are not exactly matching visual observations of fog development. With this in mind, am keeping visibilities in the MVFR category through 12z, but have added a mention of MIFG to account for transient pockets of lower visibilites. Model suggest some minor lift for low cloud development around 12z, but not seeing much in the way of moisture to be lifted near the boundary layer. The LAMP and short range model consensus guidance appear to have a handle on the current visibility reductions. The greatest visibility reductions should remain in Southeast Illinois, and away from the WFO PAH TAF sites during the first 6 hours. Otherwise, the VFR forecast remains intact for the remainder of the forecast period. && .PAH Watches/Warnings/Advisories... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...RLS LONG TERM...RJP AVIATION...Smith
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 324 AM CDT SAT APR 23 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-241000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 324 AM CDT SAT APR 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS IS FORECAST FOR ALL OR A PORTION OF THE REGION FROM MONDAY THROUGH FRIDAY. THE BEST CHANCES WILL BE WEDNESDAY AND WEDNESDAY NIGHT...WHEN A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE. OTHERWISE...LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE THE PRIMARY CONCERNS THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION CANNOT BE RULED OUT NEXT WEDNESDAY AND WEDNESDAY NIGHT. DRS
The national radar mosaic for the moment the first event began.
19 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625965, 625966, 625967, 625968, 625969, 625970, 625971, 625972, 625973, 625974, 625975, 625976, 625977, 625978, 625979, 625980, 625981, 625982, 625983.